Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 79, NWS St. Louis, MO

May 25, 2010Franklin County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 25, 2010, 9:29 PM CDT for Franklin County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2010, 9:29 PM CDT (02:29 UTC)
Expired
May 25, 2010, 10:01 PM CDT
In force
32 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Franklin County, MO

The radar

The St Louis radar (KLSX), 58 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WUUS53 KLSX 260229
SVRLSX
MOC071-260315-
/O.NEW.KLSX.SV.W.0079.100526T0229Z-100526T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
929 PM CDT TUE MAY 25 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 1015 PM CDT

* AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF BEAUFORT...OR 8 MILES NORTHWEST OF SULLIVAN...AND MOVING
  NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  UNION...BEAUFORT...NOSER MILL...LESLIE AND LYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3859 9116 3844 9091 3820 9119 3820 9124
      3828 9138 3832 9137
TIME...MOT...LOC 0230Z 217DEG 11KT 3832 9122
WIND...HAIL 60MPH 1.00IN

$$

CARNEY
1 follow-up statement
970 
WWUS53 KLSX 260301
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1001 PM CDT TUE MAY 25 2010

MOC071-260311-
/O.CAN.KLSX.SV.W.0079.000000T0000Z-100526T0315Z/
FRANKLIN MO-
1001 PM CDT TUE MAY 25 2010

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3859 9116 3844 9091 3820 9119 3820 9124
      3828 9138 3832 9137
TIME...MOT...LOC 0301Z 217DEG 11KT 3840 9115

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:05 PM CDT, 24 minutes earlier.

Area forecast discussion, May 25, 9:05 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
905 PM CDT TUE MAY 25 2010

.UPDATE...
/852 PM CDT TUE MAY 25 2010/
UPDATED FORECAST THIS EVENING TO CUT POPS ACROSS THE EASTERN 1/2
OF THE CWA. LOOKS LIKE MID/UPPER LEVEL RIDGING ALONG AND EAST OF
THE MISSISSIPPI IS KEEPING CONVECTION IN CHECK TONIGHT. BACK OVER
CENTRAL AND NORTHEAST MO...ISOLATED TO WIDELY SCATTERED STORMS
WILL LIKELY CONTINUE THROUGH AT LEAST MUCH OF THE EVENING AND
PERHAPS THROUGH THE OVERNIGHT AS WELL. RUC IS SHOWING 1500-2000
CAPE OVER THE AREA ATTM. THE INSTABILITY DOES WEAKEN AFTER
MIDNIGHT...BUT CAPES STILL RUN HIGHER THAN 1000 J/KG. RUC ALSO
SHOWING SOME WEAK MOISTURE CONVERGENCE AT 850MB WHICH IT MAINTAINS
UNTIL AFTER 06Z...SO THINK ISO/SLIGHT CHANCE IS STILL WARRANTED
AFTER MIDNIGHT.

CARNEY

&&

.DISCUSSION...
/350 PM CDT TUE MAY 25 2010/

VERY LITTLE CINH IN PLACE OVER THE FA ATTM...AND ALL IT REALLY
NEEDS IS A FOCUS...EITHER IN THE FORM OF AN OUTFLOW BOUNDARY OR
AN UPPER LEVEL VORT BOTH OF WHICH ARE PRESENT. WEAK VORT SITS OVER
THE STL METRO AREA...WHILE OUTFLOW BOUNDARIES ARE ENTERING INTO
W CNTRL IL AND CNTRL/SERN MO. LOOK FOR SOME TSRA DEVELOPMENT TO
TAKE PLACE NEAR THESE FOCUSES OVER THE NEXT FEW HRS...WITH WHAT
DOES DEVELOP CONTINUING THRU MUCH OF THE EVENING.

HUMID AND UNSTABLE AIRMASS TO REMAIN IN PLACE AT LEAST UNTIL
WEDNESDAY...WHEN A COLD FRONT WILL SLOWLY PUSH THRU THE AREA...
TAKING UNTIL THURSDAY TO COMPLETELY MOVE THRU. THIS WILL MAINTAIN
PCPN CHCS FOR AT LEAST AIRMASS TYPE TSRA...BUT BEGINNING
WEDNESDAY...WE WILL ALSO HAVE A MORE PROMINENT FOCUS IN THE FORM
OF THE CDFNT. A MODERATELY STRONG UPR LVL VORT WILL ALSO DRIVE
THRU THE AREA ON THURSDAY...ADDING AN ADDITIONAL FOCUS FOR TSRA
DEVELOPMENT. HIGHEST POPS GEARED TOWARDS THESE FOCUSES.

MOS TEMPS IN THE BALLPARK OF WHAT WE EXPECT...AND GENERALLY USED
ALTHOUGH PREFERRED THE WARMER...ON AVERAGE...MAV OUTPUT OVER THE
MET.

BONE DRY AIRMASS AND COOLER AIR MOVES IN BY FRIDAY...AND SIGNALS
THE BEGINNINGS OF WHAT APPEARS TO BE A SEASONABLY WARM AND DRY
HOLIDAY WEEKEND...OR AT LEAST FOR MOST OF IT...WITH FEW CLOUDS.

FOR THE EXTENDED PERIOD (FRIDAY NIGHT - TUESDAY)...MODELS ARE IN
GOOD AGREEMENT THAT THE PERSISTENT H500 RIDGE BLOCKING PATTERN
WILL GRADUALLY BREAK DOWN DURING THIS TIME...BUT DIFFER ON HOW
FAST TO ACCOMPLISH IT. 00Z/06Z GFS WAS PART OF ONE CAMP THAT
FAVORED A QUICKER BREAKING DOWN OF THIS RIDGE...BUT THE 12Z HAS
SINCE SWITCHED TO THE SLOWER CAMP OF WHICH BELONGED THE BETTER
MEDIUM RANGE VERIFYING ECMWF. THIS SEEMS MORE BELIEVABLE...AND
SHOULD YIELD QUIET WX FOR MUCH OF THE HOLIDAY WEEKEND UNTIL
PERHAPS THE VERY END ON MEMORIAL DAY. MODELS IN DECENT AGREEMENT
THAT BY MEMORIAL DAY... PATTERN SHOULD HAVE BROKEN DOWN ENOUGH TO
RESULT IN ZONAL FLOW BY LATE ON MEMORIAL DAY AND WITH THIS...THE
INCREASE OF PCPN CHCS. IN FACT...THE COMBO OF ZONAL FLOW ALOFT
WITH HINTS AT UPPER LEVEL DISTURBANCES TRACKING THRU THE AREA AND
THE PRESENCE OF A WEAK BDRY AT THE SFC SHOULD BE CONDUCIVE TO MCS
DEVELOPMENT BY EARLY-MID NEXT WEEK. IT WILL JUST BE A MATTER OF
EXACTLY WHEN AND WHERE IT WILL TRACK. SKILL IS NOT THAT GREAT ON
MCS THAT FAR OUT...ESPECIALLY WITH ONLY WEAK SIGNALS TO GO ON...SO
HAVE ONLY PLACED SLIGHT CHC PLACEHOLDERS IN THERE FOR MONDAY AND
TUESDAY FOR NOW. TEMPS WILL BEGIN THE PERIOD AT OR A LITTLE BIT
ABOVE NORMAL...BUT SHOULD LOSE A FEW DEGS BY THE END OF THE
PERIOD...ESPECIALLY IF THE WEAK BDRY PUSHES INTO SRN MO AND IL.

TES

&&

.AVIATION...
/558 PM CDT TUE MAY 25 2010/

BROAD AREA OF SFC HI PRES CONTINUES ACRS MO SEEMINGLY LIMITING
CONVECTION OVER TERMINALS. INSTABILITY AND MOISTURE EVER-PRESENT
WITH INHIBITION NON-EXISTANT. PER LATEST SATELLITE-RADAR TRENDS IT
IS PERHAPS SUBSIDENCE THAT IS THE CULPRIT. WILL FOLLOW WITH VCTS
FOR KCOU-KUIN AND MONITOR INTO EVNG. CONVECTION TO DISSIPATE WITH LGT
AND VRB WINDS OVERNIGHT...VSBYS MAY REDUCE INTO MRNG FOR KUIN BUT
DO NOT BELIEVE TO MVFR. TSRA ANTICIPATED TO DEVELOP INTO MIDDAY AS
A WEAK FRONTAL DISTUBANCE EDGES EWD INTO THE BI-STATE RGN. ALTHOUGH
TSRA APPEARS MORE LIKELY SPECIFICS ARE UNCERTAIN...HAVE VCTS FOR
TOMORROW AFTN AND EVNG.

SPECIFICS FOR KSTL...CONVECTION APPEARS LIMITED BUT WILL MONITOR
CLOSELY...HAVE THUS REMOVED VCTS WORDING. CU SHOULD DISSIPATE
OVERNIGHT WITH LGT AND VRB WINDS. INTO TOMORROW A WEAK FRONTAL
DISTURBANCE IS ANTICIPATED EDGE INTO THE RGN. TSRA IS MORE LIKELY
BY MIDDAY INTO EVNG...YET UNCERTAIN IN TIMING AND IMPACT SPECIFICS...
HAVE MENTIONED VCTS FOR NOW.

SIPPRELL

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 25, 3:35 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT TUE MAY 25 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
335 PM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS...MAINLY THIS EVENING WHEN
THE ATMOSPHERE WILL BE THE MOST UNSTABLE. ALTHOUGH ORGANIZED AND
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED A FEW STORMS MAY BECOME
STRONG TO SEVERE PRODUCING HAIL AND STRONG WIND GUSTS. SINCE THE
STORMS WILL BE SLOW MOVING A FEW OF THEM COULD ALSO PRODUCE
LOCALIZED FLOODING.

MODERATE FLOODING IS OCCURRING AT CHESTER ALONG THE MISSISSIPPI
RIVER.  PLEASE SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY
EVENING.

MODERATE FLOODING IS EXPECTED TO CONTINUE AT CHESTER ALONG THE
MISSISSIPPI RIVER UNTIL SATURDAY MORNING. PLEASE SEE THE
APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING...MAINLY IN PORTIONS
OF CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL
ILLINOIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Special weather statement, May 25, 9:24 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
924 PM CDT TUE MAY 25 2010

MOZ062-260315-
FRANKLIN MO-
924 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRANKLIN COUNTY UNTIL
1015 PM CDT...

AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF SULLIVAN...MOVING NORTH AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UNION...
  WASHINGTON...
  NEW HAVEN...
  GERALD...
  BEAUFORT...
  NOSER MILL...
  LESLIE...
  LYON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:46 PM CDTFlash Flood WarningLSXCrawford6 hr
May 26, 3:52 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois23 min
May 26, 5:13 PM CDTAreal Flood AdvisoryLSXCity of Saint Louis4 hr
May 26, 5:30 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis30 min
May 26, 5:38 PM CDTSevere Thunderstorm WarningLSXLincoln37 min
May 26, 6:11 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis25 min
May 26, 6:29 PM CDTAreal Flood AdvisoryLSXSaint Louis, City of Saint Louis4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.